Format

Send to

Choose Destination
Indian J Pharmacol. 2019 Sep-Oct;51(5):352-353. doi: 10.4103/ijp.IJP_537_18. Epub 2019 Nov 26.

Carbamazepine-induced hyperglycemia: A rare case report.

Author information

1
Department of Pharmacy Practice, P. Ramireddy Memorial College of Pharmacy, Kadapa, Andhra Pradesh, India.
2
Department of Pharmacy Practice, Andhra University College of Pharmaceutical Sciences, Vizag, Andhra Pradesh, India.

Abstract

Carbamazepine is a commonly used iminostilbene antiepileptic medication and it is estimated that 46.9% of the total antiepileptic drug overdose in the United Kingdom is because of this drug. The overdose of Carbamazepine can show negative effects on multiple systems, these include neurologic (ataxia, seizures, and altered sensorium), cardiac (tachycardia, hypotension) and metabolic manifestations. We reported a case of a 17-year-old girl had an increase in glucose levels after voluntary ingestion carbamazepine tablets. After ingestion, her gross random blood sugar level was increased, then physician suspected that she might be a Type I diabetic,but HbA1C[glycosylated hemoglobin] levels was found normal.Carbamazepine was discontinued and patient received symptomatic therapy. The patient had decreased levels of blood sugar level,after removal of the drug within the next day after ingestion of carbamazepine. A Naranjo assessment was obtained, indicating a definite relationship between the patient's increased in blood glucose levels and her use of carbamazepine.

KEYWORDS:

Carbamazepine; glycosylated hemoglobin; hyperglycemia; overdose

Supplemental Content

Full text links

Icon for Medknow Publications and Media Pvt Ltd Icon for PubMed Central
Loading ...
Support Center